[Skip to Content]
[Skip to Content Landing]
Article
October 7, 1974

Adverse Reactions to Antimicrobial Agents

Author Affiliations

From the Department of Medicine, the J. Hillis Miller Health Center, University of Florida, Gainesville.

JAMA. 1974;230(1):77-80. doi:10.1001/jama.1974.03240010045029
Abstract

A three-year prospective study among medical and pediatric inpatients demonstrated that the risk of adverse reactions from all antimicrobials was 4.4%, but varied from 0.88% for streptomycin to 8.5% for methicillin. Reactions were moderate or severe in 58% of the observed episodes. Hospitalization time was prolonged in 45% of the reactions and extended more than four days in 15%. The incidence of reactions to ampicillin was highest in the pediatric group; to the aminoglycosides incidence was highest in the group of patients over 60 years old. Reactions of an immunologic character were seen most commonly with the penicillins and cephalosporins; those caused by toxic or pharmacologic effects were observed most frequently with the aminoglycosides.

(JAMA 230:77-80, 1974)

×